Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 6:27 PM MDT for 4 counties in Idaho. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2016, 6:27 PM MDT (00:27 UTC)
- Expired
- Oct 2, 2016, 7:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 58 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 6:30 PM MDT | HAIL 0.5 | 2 Sw Mccammon, ID | VERY HEAVY RAIN, BUT NO FLOODING |
| Oct 2, 6:32 PM MDT | HAIL 0.25 | 2 Ne Mccammon, ID | LOTS OF PEA-SIZED HAIL AND VERY HEAVY RAIN. |
| Oct 2, 6:36 PM MDT | HAIL 0.88 | 2 S Mccammon, ID | QUARTER TO NICKEL SIZED HAIL AND BRIEF HEAVY RAIN. |
| Oct 2, 6:55 PM MDT | HAIL 1.75 | Chesterfield, ID | HAIL RANGED FROM GUMBALL TO GOLF BALL IN SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3185 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
034 WUUS55 KPIH 030027 SVRPIH IDC005-011-019-029-030100- /O.NEW.KPIH.SV.W.0043.161003T0027Z-161003T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 627 PM MDT SUN OCT 2 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... NORTHEASTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 700 PM MDT * AT 627 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR MCCAMMON TO NEAR ARIMO...AND MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... MCCAMMON...CHESTERFIELD RESERVOIR...INKOM...ARIMO...CHESTERFIELD... CUTTHROAT TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4343 11187 4300 11170 4251 11220 4269 11230 TIME...MOT...LOC 0027Z 205DEG 41KT 4268 11223 4258 11220 $$ HUSTON
1 follow-up statement
811
WWUS55 KPIH 030101
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
701 PM MDT SUN OCT 2 2016
IDC005-011-019-029-030109-
/O.EXP.KPIH.SV.W.0043.000000T0000Z-161003T0100Z/
BONNEVILLE ID-BINGHAM ID-BANNOCK ID-CARIBOU ID-
701 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BONNEVILLE...
SOUTHEASTERN BINGHAM...NORTHEASTERN BANNOCK AND NORTHWESTERN CARIBOU
COUNTIES WILL EXPIRE AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR CARIBOU AND
SOUTHEAST BINGHAM COUNTY UNTIL 715 PM MDT.
LAT...LON 4343 11187 4300 11170 4251 11220 4269 11230
TIME...MOT...LOC 0054Z 205DEG 41KT 4268 11223 4258 11220
$$
HUSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Oct 2, 1:15 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT SUN OCT 2 2016 .SHORT TERM...Tonight through Tuesday. A warm front moved north through the area this morning. This spawned few strong storms. Much of southeast Idaho has been in the warm sector ahead of a powerful cold front which will arrive this evening. Showers and thunderstorms will develop ahead of the front in the afternoon instability. The WRF appears to have the best handle on the situation given how convection appears to be developing on satellite so far. It is also a compromise between the NAM which has less convection tonight and the GFS which has is more widespread. Expect the cold front to move through the region during the evening hours with strong to marginally severe thunderstorms possible along and ahead of the front. Then expect a break in the precipitation overnight as we await the arrival of the associated low pressure area. The low will arrive by early Monday morning. This will pour much colder air into the region along with windy conditions. Most of the precipitation with this system will fall across the higher elevations above 7000 feet and across the central Idaho mountains. Elevations above 7000 feet will see several inches of snow and a winter weather advisory is in effect. In the valleys, including the Snake Plain and Magic Valley, we will see a few rain showers along with very windy conditions and much cooler temperatures. A wind advisory is in effect for these areas where sustained winds of 25 to 30 mph are likely along with gusts to around 45 mph. This storm should exit the area Monday night. We will spend most of Tuesday awaiting the next system with some precipitation moving into the area late in the afternoon. Valle .LONG TERM...Tuesday night through next Sunday. Influence of departing upper low will still be felt Tuesday night, mainly over the Eastern Highlands. Snow levels will remain around 6000 to 7000 ft. GFS and ECMWF drop a little more energy in the broadened upper trough over the Northern Rockies, and will likely keep chance to likely PoPs for the area at least until Friday. Aside from increasing PoPs slightly for the latter part of the week, very little changes to the forecast. Hinsberger && .AVIATION...On-going convection will likely linger into the evening hours as we remain in the warm sector of this early fall storm. Anticipate surface winds to eventually sharply increase as we become better mixed in the low-levels. Convection could approach severe with large hail and strong outflow winds, but lacking certainty on timing and location of development this afternoon. Thus just keeping VCTS mention. Cold front is expected to pass through early evening from west to east and should see abrupt wind shifts as it passes. The frontal passage may offer a brief hold on showers, but still no solid signal of that is provided among the models. Outside of showers, expect conditions to remain VFR, except for KSUN, where ceilings may drop to MVFR early tomorrow morning. Low-level wind shear potential is possible overnight if we de-couple as 2k ft winds will be around 40 to 50 kts. Hinsberger && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Local storm report, Oct 2, 5:04 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL ROBERTS 43.72N 112.13W
10/02/2016 E0.88 INCH JEFFERSON ID PUBLIC
&&
MHLocal storm report, Oct 2, 5:15 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FUNNEL CLOUD ROBERTS 43.72N 112.13W
10/02/2016 JEFFERSON ID TRAINED SPOTTER
&&
JMESSICKLocal storm report, Oct 2, 5:46 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL NW ROBERTS 43.72N 112.13W
10/02/2016 M1.00 INCH JEFFERSON ID TRAINED SPOTTER
&&
JMESSICKSpecial weather statement, Oct 2, 6:05 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 605 PM MDT SUN OCT 2 2016 IDZ020-021-030045- LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID- 605 PM MDT SUN OCT 2 2016 ...HEAVY SHOWERS WITH THUNDERSTORMS NEAR PINGREE MOVING NORTH THROUGH 645 PM MDT... AT 601 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS NEAR ROCKFORD...OR 10 MILES WEST OF BLACKFOOT...MOVING NORTH AT 35 MPH. HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING ALONG WITH WIND GUSTS TO 35 MPH AS THEY MOVE NORTH...WEST OF INTERSTATE 15 THROUGH 645 PM MDT. LOCATIONS IMPACTED INCLUDE... ROCKFORD...MORELAND...PINGREE AND KETTLE BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4302 11248 4302 11268 4369 11255 4364 11214 TIME...MOT...LOC 0001Z 192DEG 32KT 4318 11255 HUSTON
Special weather statement, Oct 2, 6:09 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 609 PM MDT SUN OCT 2 2016 IDZ020>022-030045- LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID- SOUTH CENTRAL HIGHLANDS ID- 609 PM MDT SUN OCT 2 2016 ...HEAVY RAINFALL NORTHEAST OF ROCKLAND MOVING NORTHEAST THROUGH 645 PM MDT... AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR AMERICAN FALLS...MOVING NORTHEAST AT 35 MPH. HEAVY RAIN WITH WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES NORTHEAST TOWARD THE POCATELLO AIRPORT THROUGH 645 PM MDT. LOCATIONS IMPACTED INCLUDE... BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...CHUBBUCK... POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...SPRINGFIELD... FORT HALL TOWNSITE...ROCKFORD...MORELAND...PINGREE... FORT HALL BANNOCK CREEK LODGE...FORT HALL EAGLE LODGE... GROVELAND AND STERLING. LAT...LON 4257 11274 4262 11295 4332 11258 4321 11224 TIME...MOT...LOC 0007Z 205DEG 42KT 4276 11275 HUSTON
Special weather statement, Oct 2, 6:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 613 PM MDT SUN OCT 2 2016 IDZ021>023-030045- LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID- CARIBOU HIGHLANDS ID- 613 PM MDT SUN OCT 2 2016 ...HEAVY SHOWERS SOUTHWEST OF MCCAMMON MOVING NORTHEAST TOWARD MCCAMMON AND INKOM THROUGH 645 PM MDT... AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF ARIMO...OR 9 MILES SOUTHWEST OF MCCAMMON...MOVING NORTHEAST AT 35 MPH. HEAVY RAIN WITH WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST TOWARD MCCAMMON AND INKOM THROUGH 645 PM MDT. MOTORISTS TRAVELING ALONG INTERSTATE 15 SHOULD USE CAUTION WHEN ENCOUNTERING HEAVY RAIN AND SLOW DOWN. LOCATIONS IMPACTED INCLUDE... MCCAMMON...CHESTERFIELD RESERVOIR...INKOM...ARIMO...PORTNEUF GAP... FORT HALL MOUNT PUTNAM AND HAWKINS RESERVOIR. LAT...LON 4237 11230 4247 11249 4304 11227 4293 11193 TIME...MOT...LOC 0010Z 204DEG 33KT 4258 11236 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:05 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Oct 2, 6:09 PM MDT | Special Weather Statement | PIH | Bingham, Power | 36 min |
| Oct 2, 6:13 PM MDT | Special Weather Statement | PIH | Bannock | 32 min |
| Oct 2, 6:44 PM MDT | Tornado Warning | PIH | Bannock, Bingham, Caribou | 31 min |
| Oct 2, 7:09 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Caribou | 51 min |
| Oct 2, 7:34 PM MDT | Tornado Warning | PIH | Bannock, Bingham, Caribou | 43 min |
| Oct 2, 8:07 PM MDT | Special Weather Statement | PIH | Teton | 23 min |
| Oct 2, 8:17 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Caribou, Teton | 21 min |
| Oct 2, 8:51 PM MDT | Special Weather Statement | PIH | Teton | 39 min |
| Oct 2, 9:35 PM MDT | Special Weather Statement | PIH | Oneida | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.